Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 26, 2017, 5:36 PM CDT for Clark County, Meade County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 26, 2017, 5:36 PM CDT (22:36 UTC)
- Expired
- Mar 26, 2017, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852
WUUS53 KDDC 262236
SVRDDC
KSC025-119-262315-
/O.NEW.KDDC.SV.W.0010.170326T2236Z-170326T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
536 PM CDT SUN MAR 26 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Meade County in southwestern Kansas...
Southwestern Clark County in southwestern Kansas...
* Until 615 PM CDT
* At 536 PM CDT, a severe thunderstorm was located 8 miles west of
Englewood, or 20 miles southeast of Meade, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Englewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3709 10025 3716 9994 3700 9992 3700 10022
TIME...MOT...LOC 2236Z 260DEG 15KT 3702 10014
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
145
WWUS53 KDDC 262255
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
555 PM CDT SUN MAR 26 2017
KSC119-262304-
/O.CAN.KDDC.SV.W.0010.000000T0000Z-170326T2315Z/
Meade KS-
555 PM CDT SUN MAR 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEADE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
LAT...LON 3712 10009 3716 9994 3700 9992 3700 10009
TIME...MOT...LOC 2254Z 260DEG 15KT 3703 10004
$$
KSC025-262315-
/O.CON.KDDC.SV.W.0010.000000T0000Z-170326T2315Z/
Clark KS-
555 PM CDT SUN MAR 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN CLARK COUNTY...
At 554 PM CDT, a severe thunderstorm was located 3 miles west of
Englewood, or 18 miles southwest of Ashland, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Englewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3712 10009 3716 9994 3700 9992 3700 10009
TIME...MOT...LOC 2254Z 260DEG 15KT 3703 10004
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON035
WWUS53 KDDC 262307
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
607 PM CDT SUN MAR 26 2017
KSC025-262317-
/O.EXP.KDDC.SV.W.0010.000000T0000Z-170326T2315Z/
Clark KS-
607 PM CDT SUN MAR 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLARK COUNTY WILL
EXPIRE AT 615 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3712 10009 3716 9994 3700 9992 3700 10009
TIME...MOT...LOC 2307Z 260DEG 15KT 3704 9998
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:56 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Mar 26, 2:56 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 256 PM CDT Sun Mar 26 2017 ...Updated Short Term and Long Term Section... .SHORT TERM...(This evening through Monday) Issued at 253 PM CDT Sun Mar 26 2017 A deep upper level cyclone was centered in near the Hamilton County/Colorado border early this afternoon with a cold trough extending into the northern Texas Panhandle. The numerical models are in reasonably good agreement with moving the upper level cyclone into east central Kansas by late tonight. There is marginal instability under the upper level cold pool that will support scattered showers and possibly a few thunderstorms near the center of the low. There appears to be a deformation zone extending from the upper low center into north central Kansas, and quite dry air is evident on the low water vapor band extending in much of southwest Kansas. Most of the rainfall this evening with the upper level cyclone should be north of a line from Scott City to Larned. As the upper level cold pool rotates through the Texas Panhandle and begins to interact with richer low level moisture in western Oklahoma, thunderstorms are likely to initiate and to spread into south central Kansas. Some congested cumulus were evident in satellite imagery in the dry air in the Texas Panhandle by 200 PM. A surface cyclone was centered northwest of Gage, Oklahoma early this afternoon with a warm front extending across northern Oklahoma. As the upper level cyclone propagates east, the surface low will ripple along the warm frontal boundary into northeast Oklahoma by late tonight. The better instability for severe thunderstorm development likely will remain south of the Kansas border, but sufficient instability above the stable boundary layer exists to support some elevated hail producing thunderstorms late this afternoon and evening in southern Kansas. Low level flow in southwest Kansas will become north as the surface cyclone ripples along the warm front in northern Oklahoma. Extensive stratiform cloudiness will persist for most of the night, but the low clouds will begin to erode from the west after midnight. Winds will become light as surface high pressure builds in western Kansas before morning, and areas of fog may redevelop around sunrise in areas where the cloudiness dissipates. Confidence in fog formation would be a lot higher if the ground were wet. Monday will be warmer with abundant sunshine as a weak upper level ridge builds into western Kansas. Temperatures are expected to rise into the upper 60s to lower 70s Monday afternoon. The next deep upper level trough between 130W and 140W will dig into the western United States Monday, and pressures will begin to fall in the lee of the Rockies by afternoon. .LONG TERM...(Monday night through Sunday) Issued at 253 PM CDT Sun Mar 26 2017 A split flow with a tendency toward ridging in western Canada and troughing in the southwest and central United States is likely to continue through the first part of April. The numerical models are in fairly good agreement with developing a closed cyclone in northeast Arizona by Tuesday morning and progressing the closed low into northeast New Mexico by Wednesday morning. A surface cyclone is likely to develop in the northern Texas Panhandle or western Oklahoma Wednesday morning with copious isentropic lifting over a warm front extending from the low into southeast Kansas. AS the upper level cyclone wallows slowly east across the Central Plains Wednesday and Wednesday night, the baroclinc zone will pivot and should extend from northeast Kansas into western Oklahoma by Wednesday evening. Widespread rain will continue in western Kansas Wednesday and Wednesday night, finally ending early Thursday. The next vigorous upper level trough should close off near the Four Corners area Friday. There is some disagreement among the numerical models about the trajectory of this closed low as it approaches the central part of the country, but the most likely solution is for the upper level low to move into western Kansas Sunday and to progress into eastern Kansas by Monday morning. Another episode of widespread rainfall can be expected next Saturday and Saturday night with showers continuing Sunday. Nearly all ensemble members of the GFs accumulate widespread rainfall totals of more than 1.5 inches in southwest Kansas by next weekend, and the ECMWF has been persistent with two to three inch totals. There is little reason to doubt that there will be widespread beneficial rainfall sufficient to erase the effects of the dry period from mid January to the present time. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1246 PM CDT Sun Mar 26 2017 Widespread IFR ceilings will persist today at all TAF locations with visibilities in DDC and GCK gradually improving from around 1 mile to near 3 miles by 20Z. Visibilities in HYS will remain aoa 6 miles. Ceilings of 005 to 010 are likely to persist tonight, but VFR conditions will return as the stratus dissipates by late morning Monday. Patchy fog with visibilities blo 1 mile may develop around sunrise Monday. Scattered showers with possibly a few thunderstorms can be expected from 21Z through 02Z. An upper level cyclone that was in eastern Colorado late this morning will move to near the Kansas/Missouri border by sunrise Monday. A surface low will move from the northern Texas Panhandle into west central Oklahoma by sunset and into eastern Oklahoma by 12Z Monday. A warm front will develop across northern Oklahoma this afternoon but will remain well south of the Kansas border. Scattered showers can be expected near the upper level low as it moves across Kansas late this afternoon. There will be enough instability north of the warm front to support scattered thunderstorms late this afternoon in south central Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 39 67 43 60 / 20 0 10 80 GCK 37 68 44 58 / 10 0 10 80 EHA 36 67 44 57 / 10 0 10 70 LBL 38 68 45 60 / 10 0 10 80 HYS 40 63 42 59 / 40 0 0 70 P28 45 67 44 64 / 60 0 0 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ruthi LONG TERM...Ruthi AVIATION...Ruthi
Hazardous weather outlook, Mar 26, 4:20 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 420 PM CDT Sun Mar 26 2017 KSZ030-031-043>046-061>066-074>081-084>090-272130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 420 PM CDT Sun Mar 26 2017 /320 PM MDT Sun Mar 26 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT DAY 1 DISCUSSION ---------------- A FEW SEVERE THUNDERSTORMS CAN BE EXPECTED IN SOUTH CENTRAL KANSAS PRIMARILY SOUTH OF A LINE FROM ASHLAND TO PRATT. THE MAIN HAZARD FROM THESE THUNDERSTORMS WILL BE HAIL UP TO THE SIZE OF QUARTERS. DAY 1 HAZARDS ------------- * HAIL: LIMITED RISK * THUNDERSTORM WIND DAMAGE: LIMITED RISK * LIGHTNING: ELEVATED RISK * FOG: ELEVATED RISK * FIRE WEATHER: LIMITED RISK .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DAYS 2-7 DISCUSSION ------------------- THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE TUESDAY AND CONTINUE THROUGH EARLY THURSDAY. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED IT DOES APPEAR WIDESPREAD BENEFICIAL RAINFALL FOR WESTERN KANSAS IS LIKELY. ANOTHER UPPER LEVEL LOW WILL APPROACH THE CENTRAL PART OF THE COUNTRY NEXT WEEKEND AND WILL PROVIDE ANOTHER OPPORTUNITY FOR WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS. DAYS 2-7 HAZARDS ---------------- * MONDAY NO HAZARDS. * TUESDAY - FLOODING: ELEVATED RISK - LIGHTNING: LIMITED RISK * WEDNESDAY - LIGHTNING: LIMITED RISK * THURSDAY NO HAZARDS. * FRIDAY NO HAZARDS. * SATURDAY - LIGHTNING: LIMITED RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION may be needed this evening in Comanche, Pratt and Barber Counties. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Mar 26, 4:54 PM CDT, 42 minutes before
Special Weather Statement National Weather Service Dodge City KS 454 PM CDT SUN MAR 26 2017 KSZ090-262245- Barber KS- 454 PM CDT SUN MAR 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARBER COUNTY UNTIL 545 PM CDT... At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near Kiowa, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sharon and Hazelton. A severe thunderstorm watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3704 9835 3706 9856 3739 9851 3738 9835 TIME...MOT...LOC 2153Z 208DEG 24KT 3705 9852 JJOHNSON
Special weather statement, Mar 26, 5:29 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Dodge City KS 529 PM CDT SUN MAR 26 2017 KSZ087-088-262300- Meade KS-Clark KS- 529 PM CDT SUN MAR 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND SOUTHWESTERN CLARK COUNTIES UNTIL 600 PM CDT... At 528 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Englewood, or 17 miles southeast of Meade, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Big Basin Preserve. LAT...LON 3707 10030 3730 10007 3714 9984 3700 10018 TIME...MOT...LOC 2228Z 225DEG 25KT 3707 10015 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 4:24 AM CDT | Dense Fog Advisory | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 12 more | 9 hr |
| Mar 26, 4:54 PM CDT | Special Weather Statement | DDC | Barber | 51 min |
| Mar 26, 5:29 PM CDT | Special Weather Statement | DDC | Clark | 31 min |
| Mar 26, 6:09 PM CDT | Special Weather Statement | DDC | Clark | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.